Heavy Rain, Cass
- When
- June 18, 5:30 AM CST to June 19, 5:30 AM CST
- Where
- Cass County, 1.38 mi N of Lorah
- Reported by
- CoCoRaHS
- Coordinates
- 41.490, -94.970
A 24 hour rain total of 3.07 inches.
A slow moving cold front pushed across Iowa the evening of June 18th, with rain lingering into the early morning of June 19th. Storms initially began as discrete cells in western Iowa, growing upscale by early evening as they moved west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A slow moving cold front pushed across Iowa the evening of June 18th, with rain lingering into the early morning of June 19th. Storms initially began as discrete cells in western Iowa, growing upscale by early evening as they moved west. The increasing LLJ was enough to fuel storms into the overnight, and provided a supply of moisture to contribute to severe storm development and heavy rain. While not widespread, the line of storms did produce a few damaging gusts in north central Iowa, along with a swath of two to three plus inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 18, 5:28 AM CST, 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 628 AM CDT Tue Jun 18 2024 ...Updated for the 12z Aviation Discussion... .KEY MESSAGES... - A few severe storms possible late this afternoon and early evening, mainly west of Interstate 35. - Heavy rain possible, especially into central Iowa tonight and Wednesday. This could lead to flooding or flash flooding in some areas and headlines may still be needed. - Unsettled weather continues into the weekend. && .DISCUSSION... Issued at 422 AM CDT Tue Jun 18 2024 Surface low pressure is over northwest Nebraska early this morning with a trough extending north/northeast into southeast North Dakota and far northwest Minnesota. Much of the thunderstorm activity is in that region currently and in advance of the approaching short wave trough moving through Montana. This leaves Iowa firmly in the warm sector where 3 am temperatures were well into the 70s. Strong southwest flow aloft is over Iowa this morning as well due to that short wave trough moving into the Northern Plains and the large upper high over the eastern CONUS. That upper level flow will remain southwesterly into Wednesday but it will relax a bit as the eastern upper high tilts and ridges into the Southern CONUS. This all will help allow the cold front to move into northwest Iowa later today then will settle slowly south into the day Wednesday. Strong moisture advection is ongoing this morning from Texas northward into Kansas and northward into the western Iowa and eastern South Dakota. Areas of stratus are already beginning to develop from eastern Kansas and southward within this band of the moisture/theta-e advection and a few storms are beginning to bubble further south into Oklahoma and Texas. This is all of note as it is a possibility into Iowa yet this morning. Model proximity soundings show a warm layer aloft near 3.5-4 kft and with the influx of moisture arriving below this layer, stratus may develop into Iowa. In addition, some elevated weak convection may develop above this layer with enough saturation and forcing near 700 mb for parcels to begin to lift from that level. Do not have much for precipitation in the forecast for this morning but trends suggest that PoPs may need to be increased for the period soon. Finally, mixed layer winds below the warm layer are 35 kts or higher and this will likely result in windy conditions at times today with gusts of 30-40 mph possible. High temperatures today will continue to follow the trend of not reaching NBM forecast values as the bias correction continues to push temperatures too high. In addition, limited mixing depth, potential increasing clouds and cooler 925 mb temperatures to begin the day all suggest cooler than Monday temperatures for most areas. The main forecast challenge will be thunderstorms that will have an early attendant severe weather threat with damaging winds large hail and eventually transitioning to a heavy rain threat as profiles saturate. The cold front should reach the far northwest forecast area by mid to late afternoon and then will move slowly southeast overnight. By mid evening, the threat with any storms should have shifted to heavy rain potential. PWAT values along the instability axis will be in the 2 inch range and these values and the instability axis do extend north/cool side of the surface boundary so post boundary convection is likely and expected. The mean storm motions should be near parallel to the boundary therefore training of storms is likely as well. Warm cloud depths of 13 kft or higher will promote warm rain processes leading to efficient rain producing storms. There are a couple things to monitor for the heavy rain potenitial. One, the surface low will lift rapidly northeast and will be over Ontario tonight. The cold front is linked to another area of low pressure currently over southeast Colorado which will settle south into New Mexico as high pressure moves into from the west. This will stretch the boundary and forcing thin and the main low level jet will become more focused into Kansas later tonight. Second, the Gulf moisture flow will not have a direct route to Iowa as surface high pressure ridged into central Texas and a tropical system in the western Gulf, focus much of the moisture advection into southeast Texas with any remaining moisture taking the long detour route into Kansas. Those two areas certainly have very heavy rain potential so how much of a rich moisture source will remain available later tonight into early Wednesday. Still expect a fairly widespread 1-3 inches of rain with potential for higher amounts in some areas. Several guidance sources are targeting heavy rain into the Des Moines Metro area. No hydro headlines for this period as some uncertainty remains but this still may turn into flooding/flash flooding into some areas especially parts of central Iowa. The boundary will being to lift back northward on Thursday which will bring addition storm chances to the region. Friday should be mostly dry and warmer again. Another system moves through later Saturday and Saturday night which will bring renewed storm chances. The high temperature forecast Friday through early next week is currently dominated by the NBM, which is in the 75-90th percentile range and is likely running to warm in most cases through this period. With the attention on the near term, no changes were made to these temperatures at this time. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 626 AM CDT Tue Jun 18 2024 MVFR stratus continues to develop and expand over the area this morning. Some uncertainty remains to the extent and how long it will linger today. Some areas, it may remain much of the day but could rise with diurnal mixing. A cold front will arrive northwest Iowa late this afternoon and move slowly southeast overnight. Widespread storms are expected in vicinity of the boundary and may impact sites for a prolonged period. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 306 AM CDT Tue Jun 18 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-190815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 306 AM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Hot and humid conditions are expected once again today, which will push heat index values back into the 90s to near 100 at times. Storms are likely over western Iowa later this afternoon into the evening hours. A few strong to severe storms are possible with a thereat of large hail and damaging winds. These storms will steadily progress eastward overnight. While the severe weather threat will wane, the potential for heavy rainfall will increase. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms continue into Wednesday with the potential for locally heavy rainfall, although the severe weather threat is low. Periodic chances for storms continue through the remainder of the week. The threat of severe weather is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
5 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
A 24 hour rain total of 3.07 inches.
A 24 hour rain total of 3.15 inches.
A large tree branch down.
Trees down on the west side of Ames. Time estimated by radar.
Tree damage and minor building damage with a small portion of a barn roof removed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190279, 1190280, 1190274, 1190275, 1190276, 1190277, 1190278.